How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Muneeb Ali Your Own Question
Dr. Muneeb Ali
Dr. Muneeb Ali, Intensivist
Category: Medical
Satisfied Customers: 3210
Experience:  MBBS, MD, MCCM.Currently working in Critical Care Medicine with 10 year experience in Medicine
22950887
Type Your Medical Question Here...
Dr. Muneeb Ali is online now
A new question is answered every 9 seconds

RECENTLY HAD X RAY DONE BECAUSE OF MY RA, BECAUSE I HAD

Customer Question

RECENTLY HAD X RAY DONE BECAUSE OF MY RA, BECAUSE I HAD REQUESTED AN CT OR MRI BE DONE. ANYWAYS DOCTOR CALLED AND TOLD ME X RAY SHOWED NO BONE EROSION BUT LOOKED AS IF THE FLUID WAS MORE AFFECTING MY TISSUES. GO
JA: Have you seen a doctor about this yet? What medications are you taking?
Customer: YES BEEN GOING TO DOCTORS SINCE 2013, BEEN HAVING ALOT OF FLARE UPS RECENTLY, AND I TAKE METHOTRXATE AND SOMETIMES STEROIDS SORRY IF MISSPELLED
JA: Anything else in your medical history you think the doctor should know?
Customer: SJOGENS
Submitted: 1 month ago.
Category: Medical
Expert:  Dr. Muneeb Ali replied 1 month ago.

Hi,

Welcome to JA and thanks for this question. Can i ask what is your specific medical question? Are you asking whether a MRI would be more sensitive given the presence of fluid in the joints?

Expert:  Dr. Muneeb Ali replied 1 month ago.

Since you seem to be offline, ill leave a response here which we can discuss later on. You are welcome to ask for any clarifications and any follow up questions.

Well fluid in the joints is more likely to be due to the flare ups which you have been having. This is because the inflammation leads to the development of fluid inside the joint which contains inflammatory fluid which can damage the joint further and even the surrounding tissues. Inflammatory fluid can cause damage to the tissues. In RA, large collections of fluid (“effusions”) occur which are, in effect, filtrates of plasma (and, therefore, exudative – i.e., high protein content). The synovial fluid is highly inflammatory as i said earlier. The surrounding muscles can be damaged and it could lead to fibrotic changes in teh muscles or even muscle death in some cases which can in turn cause weakness in the area which is effected. There have been studies which show that joint effusions can even effect the sense of position in the areas surrounding the joint. So this means that it would cause difficulty in differentiating between two different stimuli in the area near your joint, you wouldnt be able to tell if someone was touching you with two fingers or one (if two fingers were placed on this particular area). In short the damage can be various types due to the joint fluid and YES a MRI would be more specific in determining what type of damage has occurred if any at all.

Now as to what can be done to prevent these flareups, there are many options here in your case, the newer drugs like

  • tocilizumab (Actemra)
  • certolizumab (Cimzia)
  • etanercept (Enbrel)
  • adalimumab (Humira)
  • anakinra (Kineret)
  • abatacept (Orencia)
  • infliximab (Remicade)
  • rituximab (Rituxan)

Are all options which would be MORE effective than methotrexate in preventing flareups as well as prevent any damage from occurring to your joints or surrounding tissues. Infact steroids are now RARELY used in management of RA and the newer biologic agents are the preferred drugs as they have been found to be more effective than almost all teh other drugs which were traditionally used previously.

Do you have any more questions?

Please leave a POSITIVE rating by clicking on the stars above, until you do i am not compensated for my time. You can continue to ask follow-up questions even after the POSITIVE rating. You can also ask questions from me directly by going on the link below,

http://www.justanswer.com/medical/expert-dr-muneeb-ali/

Related Medical Questions